New York, 2009Flood in New York, June 3 to 30, 2009
June 3 to 30, 2009 · NWS OKX · 1 event in 1 county or zone
Monthly rainfall well above average during the month of June caused significant crop damage on the farms of the north and south forks of Suffolk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monthly rainfall well above average during the month of June caused significant crop damage on the farms of the north and south forks of Suffolk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 2, 11:55 PM EST, 5 minutes earlier.
Area forecast discussion, Jun 2, 11:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1255 AM EDT WED JUN 3 2009
.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA OVERNIGHT AND
INTO WEDNESDAY. LOW PRESSURE RIDES ALONG THE FRONT AND PASSES TO
THE SOUTH WEDNESDAY AND WEDNESDAY NIGHT. HIGH PRESSURE THEN BUILDS
TO THE NORTH THURSDAY AND FRIDAY. LOW PRESSURE MOVES ALONG THE
FRONT AND TRACKS TO THE SOUTHEAST FRIDAY INTO SATURDAY. ANOTHER
COLD FRONT MOVES ACROSS THE REGION LATE SATURDAY AND SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
QUICK UPDATE TO ACCOUNT FOR MCS TRACKING NE ALONG BAROCLINIC ZONE
FORM SE PA. EXPECT THIS FEATURE TO WEAKEN AS IT TRACKS NE...WITH A
CHANCE OF REMNANTS SHOWERS WITH JUST SLIGHT CHANCE SHOWERS AS IT
ENTERS MORE STABLE AIRMASS OVER REGION. REACHING SW CORNER OF CWA
AROUND 5AM AND POSSIBLY SKIRTING SOUTHERN ZONES THROUGH DAYBREAK
HOURS. OTHERWISE FRONT HAS SUNK JUST SOUTH OF THE
AREA...CONTINUING TO ABOUT OUTER BOUNDARY OF FORECAST WATERS. NOT
A BIG PUSH TO THE FRONT AS IT BECOMES PARALLEL TO MID AND UPPER
LEVEL STEERING FLOW.
FOLLOWED A MOS BLEND AS THEY WERE QUITE SIMILAR ANYWAY.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
UNSETTLED THROUGH THE PERIOD. COMPARING OP RUNS OF GFS/NAM OVERALL
FEATURES APPEAR QUITE SIMILAR THROUGH THE PERIOD. SOME OUTPUT
DIFFERENCES NOTED REGARDING QPF...ESPECIALLY LATE WED NIGHT AND THU.
OTHERWISE...MAINLY A DRY START TO THE DAY WEDNESDAY AS NEXT WAVE OF
LOW PRESSURE APPROACHES AS IT RIDES ALONG THE STATIONARY FRONT. SOME
LOWERING OF HEIGHTS WEDNESDAY AND WEDNESDAY NIGHT AS UPPER TROUGH
REMAINS ENTRENCHED ACROSS SOUTHEAST CANADA AND NEW ENGLAND. ALL
MODELS RUNS (UKMET/RGEM/SREF/GEFS/NAM/GFS) IN AGREEMENT IN MOVING
LOW JUST SOUTH. CWA ON THE NORTH/STABLE SIDE OF THIS FRONT AND
LOW...WHICH WAS NOT THE CASE YESTERDAY AND PRIOR RUNS. AS SUCH...SFC
BASED INSTABILITY LACKING...WITH SOME INSTABILITY ALOFT LATE
WEDNESDAY AND WEDNESDAY NIGHT. SEVERE THREAT MINIMAL...BUT FLOODING
REMAINS A CONCERN WITH POTENTIAL FOR SIGNIFICANT RAINFALL AS
BAROCLINIC ZONE STRETCHES FOR LOCAL CWA WESTWARD THROUGH OHIO
VALLEY. OCCASIONAL SHOWERS EXPECTED WEDNESDAY NIGHT INTO THURSDAY.
GFS HAS BACKED OFF ON HEAVIER RAINFALL WEDNESDAY NIGHT...BUT BRINGS
IN ANOTHER ROUND OF SHOWERS THURSDAY. NAM/EC/GEFS MEAN ON THE OTHER
HAND DRY MUCH OF THE REGION OUT THURSDAY MORNING AS THE HIGH
SUPPRESSES QPF WELL SOUTH. FOR NOW...WILL CONTINUE THEME OF
RAIN IN THE MORNING...THEN DRYING IN THE AFTERNOON FROM NORTH TO
SOUTH AND IRON OUT DETAILS AS THURSDAY NEARS.
WILL KEEP MENTION IN HWO...BUT GREATER THAN AN INCH NOT
A SLAM DUNK AS SOME GFS ENS MEMBERS KEEP HEAVIEST RAINFALL AXIS
SOUTH OF THE AREA IN AREA OF GREATER INSTABILITY.
DRY THURSDAY NIGHT...THEN NEXT WAVE OF LOW PRESSURE RIDES ALONG
FRONT AND MOVES OFF MID ATLC COAST FRIDAY. CHC POPS FOR NOW
FRIDAY...WITH HIGHEST POPS COASTAL LOCALES. THIS WILL NEED TO BE
MONITORED.
AS FOR TEMPS...BELOW NORMAL READINGS EXPECTED IN CLOUDS AND SHOWERS.
AREA REMAINS TO THE NORTH OF THE BOUNDARY THROUGH THE PERIOD...SO
THESE CLOUDS/ONSHORE FLOW AND COOLER CANADIAN AIRMASS OVER THE
NORTHEAST WILL KEEP READINGS SLIGHTLY BELOW CLIMO. AGAIN...MOS BLEND
FOLLOWED.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A PROGRESSIVE UPPER FLOW WILL EXIST ACROSS THE NORTHERN
MID-LATITUDES DURING THE LONG TERM PERIOD. THE ECMWF/CANADIAN/UKMET
SHOW STRONGER SOLUTIONS ALOFT WITH A SHORTWAVE MOVING NEAR THE
US/CANADIAN BORDER AND GREAT LAKES THIS WEEKEND INTO EARLY NEXT
WEEK. THEIR SOLUTIONS HAVE CHANGED MARKEDLY SINCE THIS TIME
YESTERDAY...AND A MORE SUBDUED/DEPRESSED SOLUTION IS ANTICIPATED
CONSIDERING THEIR CHANGE IN CONTINUITY AND THE EXPECTATION THAT
STRONG SUBTROPICAL RIDGING EXISTING IN THE WESTERN GULF OF
MEXICO/NORTHWEST GULF COAST COULD HELP LIMIT THIS SHORTWAVES
AMPLITUDE. THERE IS ALSO CONSIDERABLE SPREAD IN THE ENSEMBLE
GUIDANCE WITH THE LOW TRACK ACROSS THE GREAT LAKES REGION LATE IN
THE PERIOD...SO FORECAST CONFIDENCE IS LOW.
TREND OVER THE LAST 24 HOURS HAS BROUGHT THE LOW MOVING OFF THE
CAROLINA COAST FRI NIGHT CLOSER TO THE COAST...SO CHC POPS MAINLY
ALONG THE COAST CONTINUES. DRY WEATHER RETURNS ON SAT AS A COLD
FRONT APPROACHES FROM THE NW. THIS FROPA HAS TRENDED A LITTLE
SLOWER AND IS NOW EXPECTED LATE SAT NIGHT INTO SUN MORNING. BEST
UPPER SUPPORT IS WELL NORTH OF THE AREA WITH LIMITED MOISTURE...SO
SCHC POPS WITH ITS PASSAGE SEEMS REASONABLE...BUT IT COULD BE DRY.
LOW PRES OVER THE CENTRAL PLAINS MOVES TOWARDS THE EASTERN GREAT
LAKES SUN NIGHT WITH A WARM FRONT APPROACHING FROM THE SOUTH. CHC
POPS SUN NIGHT THROUGH TUE...ALTHOUGH THIS IS MAINLY DUE TO
DIFFERENCES OF THE LOW TRACK BETWEEN THE MODEL GUIDANCE. SOLNS ARE
SPLIT WHETHER THIS FRONT PUSHES NORTH OF THE LOCAL AREA...SO TEMPS
AND WEATHER COULD CHANGE DRAMATICALLY IN SUBSEQUENT FORECASTS.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR THROUGH THE PERIOD. FRONTAL BOUNDARY REMAINING SOUTH OF THE
TERMINALS TONIGHT INTO WEDNESDAY WILL BE THE FOCUS OF ANOTHER WAVE
OF LOW PRESSURE MOVING TOWARD THE TERMINALS WEDNESDAY AFTERNOON.
THE CURRENT TRACK OF THE LOW IS SOUTH OF THE TERMINALS. RAIN WILL
BECOME MORE LIKELY TOWARD THE END OF THE FORECAST PERIOD...20Z TO
00Z. THE BEST CHANCE OF THUNDER WILL BE ACROSS THE METRO NYC
TERMINALS. UNCERTAINTY WITH THE WIND DIRECTIONS WEDNESDAY...WITH
ANOTHER TROUGH PUSHING IN FROM THE NORTH...AND THE LOW TO THE
SOUTH...AND SEA BREEZES MAY DEVELOP AFTER 17Z.
OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
WED NIGHT: MVFR CEILINGS AND VISIBILITIES IN SHOWERS AND POSSIBLY
THUNDERSTORMS.
THU: IMPROVING CONDITIONS TO VFR WITH SHOWERS ENDING.
FRI: MVFR WITH SCATTERED SHOWERS.
SAT: VFR.
SUN: MVFR WITH SCATTERED SHOWERS.
&&
.MARINE...
SEAS A LITTLE LOWER THAN FORECAST...AND ALSO ADJUSTED WINDS FOR
MOVEMENT OF THE COLD FRONT MOVING THROUGH THE WATERS OVERNIGHT.
THE FRONT WILL STALL SOUTH OF THE AREA WATERS AND REMAIN STALLED
OVER THE WATERS AS A SERIES OF LOW PRESSURE WAVES TRAVEL ALONG THE
FRONT. A WEAK PRESSURE GRADIENT WILL KEEP WINDS AND SEAS BELOW SCA
CONDITIONS.
PERSISTENT EASTERLY FETCH AND TIGHTENING GRADIENT COULD BUILD
SEAS TO SCA LEVELS ON THE OCEAN FRI NIGHT INTO SAT MORNING...BUT
HAVE KEPT THEM JUST BELOW FOR NOW. CONDITIONS EXPECTED TO REMAIN
BELOW SCA LATER SAT AND SUN.
&&
.HYDROLOGY...
NEXT SIGNIFICANT PRECIP EVENT EXPECTED WED AFTERNOON INTO
THURSDAY MORNING. TRAINING AND BACK-BUILDING CONVECTION IS
POSSIBLE. WITH AROUND 1 INCH OF BASIN AVG PRECIP STILL QUITE
POSSIBLE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Jun 2, 3:20 AM EST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
420 AM EDT TUE JUN 2 2009
CTZ005>012-NJZ002>006-011-NYZ067>081-030830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
420 AM EDT TUE JUN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT. ANY CONVECTION WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL. TRAINING OF STORMS MAY BE AN
ISSUE...WITH A CONCERN FOR URBAN AND POOR DRAINAGE FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-030830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
420 AM EDT TUE JUN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Flood, Suffolk
- When
- June 3, 12:00 AM EST to June 30, 11:59 PM EST
- Where
- Suffolk County, 3.6 mi N of Orient Pt to 5.6 mi NNE of Centerville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.202, -72.241
A prolonged period of wet weather caused significant crop damage which lead to lost sales in the hundreds of thousands of dollars. The unofficial monthly rainfall total at the historical climate site in Bridgehampton, NY was 8.42 inches which is 4.75 inches above normal for the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189426.